Alert archive / Montana / High Wind Warnings in 2025
High Wind Warning 20, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Oct 18, 2025, 1:42 PM MDT for 7 counties in Montana. It took effect at Oct 19, 2025, 12:00 AM MDT. It was in force for 19 hr. 21 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 18, 2025, 1:42 PM MDT (19:42 UTC)
- In effect from
- Oct 19, 2025, 12:00 AM MDT
- Expired
- Oct 19, 2025, 6:44 PM MDT
- In force
- 19 hr
- Issued by
- NWS Great Falls, MT
Counties Cascade County, MT, Glacier County, MT, Lewis and Clark County, MT, Liberty County, MT, Pondera County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 81 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 19, 2:55 AM MDT | NON-TSTM WND GST 61 | 16 Wsw Cut Bank, MT | |
| Oct 19, 3:21 AM MDT | NON-TSTM WND GST 75 | 8 Se East Glacier Park, MT | Mesonet station DCRM8 Deep Creek RAWS. |
| Oct 19, 4:00 AM MDT | NON-TSTM WND GST 59 | 2 Se Browning, MT | Mesonet station MTBWG Browning (MT DOT). |
| Oct 19, 4:05 AM MDT | HIGH SUST WINDS 47 | 9 Ese East Glacier Park, MT | Average sustained wind speed of 47 mph from 0240 local time to 0405 local time. |
| Oct 19, 4:05 AM MDT | NON-TSTM WND GST 69 | 9 Ese East Glacier Park, MT | |
| Oct 19, 5:00 AM MDT | NON-TSTM WND GST 63 | 1 Ene East Glacier Park, MT | Mesonet station MTBRN Two Medicine Bridge (MT DOT). |
| Oct 19, 5:35 AM MDT | HIGH SUST WINDS 50 | 9 Ese East Glacier Park, MT | Average sustained wind speed of 50 mph from 0335 to 0535. |
| Oct 19, 5:35 AM MDT | NON-TSTM WND GST 74 | 9 Ese East Glacier Park, MT | |
| Oct 19, 6:10 AM MDT | NON-TSTM WND GST 59 | 10 Ese Whitlash, MT | Montana Mesonet station Mt Lebabnon SE. |
| Oct 19, 6:30 AM MDT | NON-TSTM WND GST 64 | 10 Ese Whitlash, MT | Peak wind gust so far today at MT Mesonet station Mt Lebanon SE. |
| Oct 19, 6:55 AM MDT | HIGH SUST WINDS 44 | 10 Ese Whitlash, MT | MT Mesonet station Mt Lebanoon SE measured sustained winds, averaged over an hour, of 44 mph between 555 AM and 655 AM. |
| Oct 19, 8:30 AM MDT | NON-TSTM WND GST 56 | 5 Ese Pendroy, MT | Mesonet station RICMT Rice Ridge. |
| Oct 19, 9:15 AM MDT | NON-TSTM WND GST 60 | 14 W Bynum, MT | Mesonet station DELMT Dellwo (MCSCN). |
| Oct 19, 10:15 AM MDT | NON-TSTM WND GST 63 | 2 Se Browning, MT | Mesonet station MTBWG Browning (MT DOT). |
| Oct 19, 11:00 AM MDT | NON-TSTM WND GST 75 | 14 W Bynum, MT | Mesonet station DELMT Dellwo (MCSCN). |
| Oct 19, 11:45 AM MDT | NON-TSTM WND GST 56 | 13 Nnw Canyon Creek, MT | Mesonet station MTFPS Flesher Pass S-279 Mp 30.5. |
| Oct 19, 12:55 PM MDT | NON-TSTM WND GST 58 | 16 Wsw Cut Bank, MT | MT Mesonet Mission Lake S. |
| Oct 19, 1:50 PM MDT | NON-TSTM WND GST 63 | 16 Wsw Cut Bank, MT | 63 mph wind gust at Mission Lake mesonet site. |
| Oct 19, 3:10 PM MDT | HIGH SUST WINDS 46 | 16 Wsw Cut Bank, MT | Sustained wind average 46 mph from 135 PM until 310 PM. |
| Oct 19, 3:27 PM MDT | NON-TSTM WND GST 55 | 3 Sw Cut Bank, MT | ASOS station KCTB Cut Bank Airport. |
| Oct 19, 3:55 PM MDT | HIGH SUST WINDS 42 | 16 Wnw Santa Rita, MT | 42 mph average sustained wind from 235 PM until 355 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 7.7 hours before the alert went out and 400 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1377 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
280 WWUS75 KTFX 181942 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 142 PM MDT Sat Oct 18 2025 MTZ301-302-307-308-191045- /O.UPG.KTFX.HW.A.0017.251019T0600Z-251020T0200Z/ /O.NEW.KTFX.HW.W.0020.251019T0600Z-251020T0200Z/ East Glacier Park Region-Northern High Plains-Southern Rocky Mountain Front-Southern High Plains- Including the following locations: Browning, Babb, East Glacier Park, Kiowa, Saint Mary, Logan Pass, Pendroy, Bynum, Dupuyer, Choteau, Heart Butte, Marias Pass, and Rogers Pass 142 PM MDT Sat Oct 18 2025 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 PM MDT SUNDAY... * WHAT...Southwest winds 35 to 50 mph, with gusts up to 75 mph possible. * WHERE...The Rocky Mountain Front and adjacent foothills and plains. * WHEN...From midnight tonight to 8 PM MDT Sunday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The most intense period of winds are possible between 12 AM MDT and 12 PM MDT Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ MTZ303-304-191045- /O.UPG.KTFX.HW.A.0017.251019T1000Z-251020T0200Z/ /O.NEW.KTFX.HW.W.0020.251019T1200Z-251020T0200Z/ Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty- Including the following locations: Whitlash, Devon, Galata, Joplin, Cut Bank, Santa Rita, Chester, Lothair, Ethridge, and Shelby 142 PM MDT Sat Oct 18 2025 ...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 8 PM MDT SUNDAY... * WHAT...Southwest winds 30 to 40 mph, with gusts up to 65 mph possible. * WHERE...Eastern Glacier, Western Toole, and Central Pondera Counties, and Eastern Toole and Liberty Counties. * WHEN...From 6 AM to 8 PM MDT Sunday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The most intense period of winds are possible between 6 AM MDT and 6 PM MDT Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ MTZ312-191045- /O.EXT.KTFX.HW.A.0017.251019T1500Z-251020T0000Z/ Cascade County below 5000ft- Including the following locations: Great Falls 142 PM MDT Sat Oct 18 2025 ...HIGH WIND WATCH NOW IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Cascade County below 5000ft. * WHEN...From Sunday morning through Sunday afternoon. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. Remember, a High Wind Watch means that there is at least a 50% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the watch period. && $$ Ludwig
5 follow-up statements
125 WWUS75 KTFX 190659 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1259 AM MDT Sun Oct 19 2025 MTZ312-200000- /O.UPG.KTFX.HW.A.0017.251019T1500Z-251020T0000Z/ /O.EXB.KTFX.HW.W.0020.251019T1600Z-251020T0200Z/ Cascade County below 5000ft- Including the following locations: Great Falls 1259 AM MDT Sun Oct 19 2025 ...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MDT THIS EVENING... * WHAT...Southwest winds 30 to 40 mph, with gusts up to 60 mph expected. * WHERE...Cascade County below 5000ft. * WHEN...From 10 AM this morning to 8 PM MDT this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ301-302-307-308-200000- /O.CON.KTFX.HW.W.0020.000000T0000Z-251020T0200Z/ East Glacier Park Region-Northern High Plains-Southern Rocky Mountain Front-Southern High Plains- Including the following locations: Kiowa, Babb, Choteau, Marias Pass, Logan Pass, Heart Butte, Saint Mary, Pendroy, Rogers Pass, East Glacier Park, Browning, Bynum, and Dupuyer 1259 AM MDT Sun Oct 19 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...Southwest winds 35 to 50 mph, with gusts up to 75 mph possible. * WHERE...The Rocky Mountain Front and adjacent foothills and plains. * WHEN...Until 8 PM MDT this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ303-304-200000- /O.CON.KTFX.HW.W.0020.251019T1200Z-251020T0200Z/ Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty- Including the following locations: Cut Bank, Lothair, Chester, Whitlash, Shelby, Santa Rita, Joplin, Galata, Devon, and Ethridge 1259 AM MDT Sun Oct 19 2025 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 8 PM MDT THIS EVENING... * WHAT...Southwest winds 30 to 40 mph, with gusts up to 65 mph possible. * WHERE...Eastern Glacier, Western Toole, and Central Pondera Counties, and Eastern Toole and Liberty Counties. * WHEN...From 6 AM this morning to 8 PM MDT this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Moldan
556 WWUS75 KTFX 191026 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 426 AM MDT Sun Oct 19 2025 MTZ303-304-200200- /O.EXT.KTFX.HW.W.0020.251019T1026Z-251020T0200Z/ Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty- Including the following locations: Cut Bank, Lothair, Chester, Whitlash, Shelby, Santa Rita, Joplin, Galata, Devon, and Ethridge 426 AM MDT Sun Oct 19 2025 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...Southwest winds 30 to 40 mph, with gusts up to 65 mph. * WHERE...Eastern Glacier, Western Toole, and Central Pondera Counties, and Eastern Toole and Liberty Counties. * WHEN...Until 8 PM MDT this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ301-302-307-308-200200- /O.CON.KTFX.HW.W.0020.000000T0000Z-251020T0200Z/ East Glacier Park Region-Northern High Plains-Southern Rocky Mountain Front-Southern High Plains- Including the following locations: Kiowa, Babb, Choteau, Marias Pass, Logan Pass, Heart Butte, Saint Mary, Pendroy, Rogers Pass, East Glacier Park, Browning, Bynum, and Dupuyer 426 AM MDT Sun Oct 19 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...Southwest winds 40 to 60 mph, with gusts up to 80 mph. * WHERE...The Rocky Mountain Front and adjacent foothills and plains. * WHEN...Until 8 PM MDT this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ312-200200- /O.CON.KTFX.HW.W.0020.251019T1600Z-251020T0200Z/ Cascade County below 5000ft- Including the following locations: Great Falls 426 AM MDT Sun Oct 19 2025 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MDT THIS EVENING... * WHAT...Southwest winds 30 to 40 mph, with gusts up to 60 mph expected. * WHERE...Cascade County below 5000ft. * WHEN...From 10 AM this morning to 8 PM MDT this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Moldan
602 WWUS75 KTFX 191941 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 141 PM MDT Sun Oct 19 2025 MTZ301-302-307-308-200200- /O.CON.KTFX.HW.W.0020.000000T0000Z-251020T0200Z/ East Glacier Park Region-Northern High Plains-Southern Rocky Mountain Front-Southern High Plains- Including the following locations: Saint Mary, East Glacier Park, Babb, Marias Pass, Logan Pass, Kiowa, Bynum, Dupuyer, Choteau, Heart Butte, Pendroy, Rogers Pass, and Browning 141 PM MDT Sun Oct 19 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...West winds 35 to 50 mph with gusts up to 75 mph. * WHERE...The Rocky Mountain Front and adjacent foothills and plains. * WHEN...Until 8 PM MDT this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ303-304-200200- /O.CON.KTFX.HW.W.0020.000000T0000Z-251020T0200Z/ Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty- Including the following locations: Devon, Lothair, Whitlash, Galata, Joplin, Ethridge, Cut Bank, Shelby, Chester, and Santa Rita 141 PM MDT Sun Oct 19 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Eastern Glacier, Western Toole, and Central Pondera Counties, and Eastern Toole and Liberty Counties. * WHEN...Until 8 PM MDT this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ312-200200- /O.CON.KTFX.HW.W.0020.000000T0000Z-251020T0200Z/ Cascade County below 5000ft- Including the following locations: Great Falls 141 PM MDT Sun Oct 19 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Cascade County below 5000ft. * WHEN...Until 8 PM MDT this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ AM
624 WWUS75 KTFX 192340 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 540 PM MDT Sun Oct 19 2025 MTZ301-307-312-200045- /O.CAN.KTFX.HW.W.0020.000000T0000Z-251020T0200Z/ East Glacier Park Region-Southern Rocky Mountain Front-Cascade County below 5000ft- Including the following locations: Saint Mary, Great Falls, Kiowa, Babb, Rogers Pass, Logan Pass, East Glacier Park, and Marias Pass 540 PM MDT Sun Oct 19 2025 ...HIGH WIND WARNING IS CANCELLED... The threat for high winds has ended. $$ MTZ302-308-200200- /O.CON.KTFX.HW.W.0020.000000T0000Z-251020T0200Z/ Northern High Plains-Southern High Plains- Including the following locations: Choteau, Bynum, Browning, Dupuyer, Heart Butte, and Pendroy 540 PM MDT Sun Oct 19 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...West winds 30 to 40 mph, with gusts up to 65 mph. * WHERE...The foothills and plains adjacent to the Rocky Mountain Front. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ303-304-200200- /O.CON.KTFX.HW.W.0020.000000T0000Z-251020T0200Z/ Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty- Including the following locations: Chester, Galata, Cut Bank, Ethridge, Shelby, Whitlash, Joplin, Lothair, Santa Rita, and Devon 540 PM MDT Sun Oct 19 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...West winds 30 to 40 mph, with gusts up to 60 mph. * WHERE...Eastern Glacier, Western Toole, and Central Pondera Counties, and Eastern Toole and Liberty Counties. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Brusda
233 WWUS75 KTFX 200044 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 644 PM MDT Sun Oct 19 2025 MTZ302>304-308-200145- /O.CAN.KTFX.HW.W.0020.000000T0000Z-251020T0200Z/ Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty-Southern High Plains- Including the following locations: Choteau, Chester, Galata, Bynum, Browning, Cut Bank, Dupuyer, Ethridge, Shelby, Heart Butte, Whitlash, Joplin, Lothair, Santa Rita, Devon, and Pendroy 644 PM MDT Sun Oct 19 2025 ...HIGH WIND WARNING IS CANCELLED... The threat has ended for strong winds. $$ Brusda
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Oct 18, 11:04 AM MDT, 2 hours 38 minutes earlier. Its key messages:
- Strong to potentially high winds on Sunday, with the strongest winds occurring along and west of the I-15 corridor across Central and North Central Montana.
- Precipitation chances increase tonight through Sunday along the Continental Divide, with increasing chances across Southwest Montana from Sunday afternoon through Sunday evening.
Area forecast discussion, Oct 18, 11:04 AM MDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1104 AM MDT Sat Oct 18 2025 Aviation Section Updated. .KEY MESSAGES... - Strong to potentially high winds on Sunday, with the strongest winds occurring along and west of the I-15 corridor across Central and North Central Montana. - Precipitation chances increase tonight through Sunday along the Continental Divide, with increasing chances across Southwest Montana from Sunday afternoon through Sunday evening. && .DISCUSSION... /Issued 429 AM MDT Sat Oct 18 2025/ - Meteorological Overview: An active pattern is expected for much of the upcoming week, with transitory ridging moving over the Northern Rockies today through tonight ahead of a potent upper level shortwave and attendant Pacific front which will then sweep east across North Central through Southwest Montana from Sunday through Monday morning. High temperatures today beneath the aforementioned ridge will generally be near normal, with breezy but less windy conditions compared to Friday and what is expected on Sunday. By this evening a strengthening pressure gradient along the Rocky Mountain Front and increasing ridgetop stability will lead to increasing winds along and west of the I-15 corridor, especially near the immediate eastern slopes of the Rocky Mountain Front. Precipitation chances will also be on the increase through the overnight hours up and down the Continental Divide from the Idaho to Canadian borders, with precipitation chances peaking Sunday afternoon through Sunday evening as the Pacific front and upper level trough axis move overhead, mainly across the valleys of Southwest Montana and in the mountains of Southwest through North Central Montana. Southwest to west winds will also increase across the remainder of North Central through Southwest Montana during the day on Sunday, especially over the plains of Central and North Central Montana and in the north- south orientated valleys of Southwest Montana. Highs will warm thanks to these downsloping winds, with most locations running above normal on Sunday. Beyond Monday quasi-zonal flow with weak embedded ridges and shortwaves will traverse east over the Northern Rockies, which will help to maintain periods of mountain precipitation, breezy and gusty surface winds, and above to well above normal temperatures. - Moldan - Forecast Confidence & Scenarios: High Winds on Sunday... Climate anomaly indicators such as the NAEFS and ECMWF EFIs continue to support a climatologically unusual wind event for portions of the Northern Rockies, especially from the I-15 corridor across the plains of Central and North Central Montana to the Continental Divide. H700 flow within the NAEFS continues to be prog'd at between 40-60kts over much of North Central through Southwest Montana from 06z Sunday through 00z Monday, with deterministic model guidance such as the GFS, NAM, and Canadian even suggesting local maximums approaching 70kts over this same timeframe at H700. Additionally the ECMWF EFIs for both sustained winds speeds and gusts range from 0.6- 0.8 and 0.7-0.9 respectively along and west of the I-15 corridor across Central and North Central Montana, with values across the remainder of Central and North Central Montana and south of the I-90 corridor in Southwest Montana ranging from 0.5-0.7 and 0.6-0.8 respectively. Given that the month of October sees a significant uptick in winds those EFI values approaching 0.9 along and west of the I-15 corridor are becoming more concerning for the potential of a very unusual to extreme (high end) wind event. BUFKIT soundings for Cut Bank points west to the Continental Divide continue to support an atmospheric profile conducive for producing mountain wave activity, especially during the morning hours on Sunday. Additionally, BUFKIT soundings at Great Falls are even hinting at the potential for mountain wave activity early Sunday morning, but these signatures are not as strong as areas further north. NBM 4.3 probabilities continue to also trend up with the chance of reaching or exceeding 55 mph at East Glacier, Browning and Cut Bank, with these locations now ranging from 60%, 80%, and 85% respectively; which is a 15-25% increase from 24hrs ago. The probability for 65 mph at Browning and Cut Bank has also increased 15-20%, with probabilities now ranging from a 35% to 55% chance respectively. Finally, the probability for wind gusts near 75 mph has even jumped up to a 15% chance at Cut Bank, which seems valid given the increasing EFI values mentioned earlier. Further south across Cascade County the same trends upward with respect to wind gusts have also been seen, with the chance of reaching or exceeding 55 mph now ranging from 40-50% across much of the lower elevations. With probabilistic guidance still trending upwards with respect to high wind criteria values I elected to add Cascade County below 5000ft to the on-going High Wind Watch. While confidence is very high that portions of the High Wind Watch (i.e. Eastern Glacier, Western Toole, and Central Pondera) will need to be upgraded with future shifts I elected to not upgrade portions of the pre- existing watch for the simple reason of upgrading/canceling all of the watches at the same, along with giving one more model cycle to fine tuning the timing of any potential upgrades. Mountain Snow from Sunday morning through Monday morning... ECMWF EFIs with respect to snow are beginning to suggest the potential for some unusual snowfall amounts for portions of the Continental Divide, generally across Northwest Beaverhead County and then for areas north of the Montana Hwy 200 corridor. NBM probabilities for 4" or more of snow throughout the timeframe generally range from a 30-75% chance across the aforementioned areas, with even a 5% and 40% chance for amounts to exceed 8" at Marias and Logan Passes respectively. With the biggest push of snow occurring during the daylight hours on Sunday most of the snow that falls will be confined to non-asphalt surfaces, and for that reason no winter highlights are planned at this time. With that being said the strong west winds along the Rocky Mountain Front combined with the falling snow will likely lead to significant reductions in visibility, and travelers are urged to exercise caution if driving on Sunday. - Moldan && .AVIATION... 18/18Z TAF Period Initial concern this TAF period will be for a period of breezy surface winds this afternoon, mostly over the plains. Attention then turns to late this evening into the overnight along the Rocky Mountain Front, where the combination of increased cross barrier flow and ridgetop stability will result in increasing mountain wave turbulence. These stronger winds will begin to translate to the surface over most other areas by late morning Sunday. Instances of LLWS will be around late tonight into Sunday morning where flow just off the surface increases, but does not mix down to the surface. Meanwhile, precipitation develops from north to south along the Continental Divide tonight. It eventually makes its way eastward across Southwest Montana through the day Sunday. Mountain snow and lower elevation rain are forecast, with mountain obscuration developing along with the precipitation. Areas on the plains largely look to stay dry Sunday. -AM && .PRELIMINARY POINT TEMPS/POPS... GTF 56 46 60 40 / 0 30 30 30 CTB 53 40 56 37 / 0 30 30 30 HLN 55 41 55 39 / 0 10 80 50 BZN 52 37 54 32 / 0 10 90 50 WYS 45 25 47 21 / 0 0 90 70 DLN 53 35 55 30 / 0 0 80 20 HVR 55 37 61 36 / 0 30 50 20 LWT 51 36 58 37 / 0 20 50 30 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from late tonight through Sunday evening for East Glacier Park Region-Northern High Plains-Southern High Plains-Southern Rocky Mountain Front. High Wind Watch from late tonight through Sunday evening for Cascade County below 5000ft-Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 2:43 PM MDT | Winter Weather Advisory | TFX | Cascade, Chouteau, Glacier, Judith Basin, Meagher, Pondera | 45 hr |
Nearby
High Wind Warnings in Montana, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.